INDIANAPOLIS -- In a state where drug overdoses continue to rise, Indiana residents are finding new ways to get high and emergency crews are warning about one of the latest dangerous trends: bug spray.
Indianapolis firefighters are making several runs a day because of the toxic concoction that's known as KD.
To create the high, people are using "heavy duty" bug sprays like RAID and Wasp that have high concentrations of pyrethroids and spraying them on other drugs like marijuana, spice and tobacco before they smoke them.
Indianapolis Fire Department Captain Chris Major said the person just sprays the bug spray onto an item, rolls it up and smokes it and it doesn't take much for a person to have a severe reaction.
Some of the symptoms of KD include:
- Catatonic State
- Unable to Walk
- Unable to Breathe
- Barely Able to Speak
- Severe Headache
"Kind of like a zombie," said Captain Major. "We started describing it like zombielike, where they might be eating the grass that they're lying in or they are tearing at their clothes."
The Director of Indiana Poison Center at IU Health Dr. Daniel Rusyniak says the biggest problem is how easily accessible bug spray is to anyone of any age.
"They no longer have to drive to a shady street corner," said Dr. Rusyniak. "They can get on the internet and they can order this and it can be delivered to their house by Amazon."
It's also becoming popular because it's one of the many synthetic drugs that can't be detected on a standard drug test.
"If you think, 'well my school is doing drug testing so I don't have to worry about my kid' well, some of the drug testings may steer kids into using a lot more of these synthetic type drugs because they're not detected," said Rusyniak.
And although the trend seems to plague the east side, Dr. Rusyniak says they've treated people of all ages and backgrounds for abuse of synthetic drugs and anyone can fall victim to using them.
"You just kind of wonder what's going to be the next thing," said Dr. Rusyniak. "If they're doing this now, what are they going to do next?"